Acta Applicandae Mathematica

, Volume 67, Issue 2, pp 173–224 | Cite as

Microlocal Analysis and Global Solutions of Some Hyperbolic Equations with Discontinuous Coefficients

  • G. Hörmann
  • Maarten V. de Hoop


We are concerned with analyzing hyperbolic equations with distributional coefficients. We focus on the case of coefficients with jump discontinuities considered earlier by Hurd and Sattinger in their proof of the breakdown of global distributional solutions. Within the framework of Colombeau generalized functions, however, Oberguggenberger showed the existence and uniqueness of a global solution. Within this framework we develop further a microlocal analysis to understand the propagation of singularities of such Colombeau solutions. To achieve this we introduce a refined notion of a wave-front set, extending Hörmander's definition for distributions. We show how the coefficient singularities modify the classical relation of the wave front set of the solution and the characteristic set of the operator, with a generalized notion of characteristic set.

microlocal analysis hyperbolic partial differential equation generalized functions 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Colombeau, J. F.: Une multiplication générale des distributions, C.R. Acad. Sci. Paris Sér. I 296 (1983), 357-360.Google Scholar
  2. 2.
    Colombeau, J. F.: Elementary Introduction to New Generalized Functions, North-Holland Math. Stud. 113, Elsevier, Amsterdam, 1985.Google Scholar
  3. 3.
    Dapic, N., Pilipovič, S. and Scarpalézos, D.: Microlocal analysis of Colombeau's generalized functions-propagation of singularities, J. Anal. Math. 75 (1998), 51-66.Google Scholar
  4. 4.
    Diehl, S.: On scalar conservation laws with point source and discontinuous flux function, SIAM J. Math. Anal. 26 (1995), 1425-1451.Google Scholar
  5. 5.
    Gimse, T.: Conservation laws with discontinuous flux functions, SIAMJ. Math. Anal. 24 (1993), 279-289.Google Scholar
  6. 6.
    Gramchev, T.: Classical solutions to singular hyperbolic systems modelling acoustic wave propagation, In: H. Beirao da Veiga et al. (eds), Proceedings of the Workshop on Qualitative Aspects and Applications of Nonlinear Evolution Equations, ICTP, Trieste, Italy, May 3-14, 1993, World Scientific, Singapore, 1994, pp. 143-148.Google Scholar
  7. 7.
    Grosser, M.: On the foundations of nonlinear generalized functions II, to appear in Mem. Amer. Math. Soc. (2000). Preprint 1999, X-Archives math.FA/9912215.Google Scholar
  8. 8.
    Grosser, M., Hörmann, G., Kunzinger, M. and Oberguggenberger, M. (eds): Nonlinear Theories of Generalized Functions, Proceedings of the Workshop at the Erwin Schrödinger Institute for Mathematical Physics, Vienna 1997, Chapman & Hall/CRC, Boca Raton, 1999.Google Scholar
  9. 9.
    Herrmann, F. J.: A scaling medium representation. A discussion on well-logs, fractals and waves, Ph.D. Thesis, Technische Universiteit Delft, 1997.Google Scholar
  10. 10.
    Herrmann, F. J.: A scaling medium representation and its implication for acoustic wave propagation, In: Expanded Abstracts Soc. Expl. Geophys, 1997.Google Scholar
  11. 11.
    Hörmander, L.: The Analysis of Linear Partial Differential Operators, Vol. 1, 2nd edn, Springer-Verlag, 1990.Google Scholar
  12. 12.
    Hörmann, G.: Integration and microlocal analysis in Colombeau algebras, J. Math. Anal. Appl. 239 (1999), 332-348.Google Scholar
  13. 13.
    Hurd, A. E. and Sattinger, D. H.: Questions of existence and uniqueness for hyperbolic equations with discontinuous coefficients, Trans. Amer. Math. Soc. 132 (1968), 159-174.Google Scholar
  14. 14.
    Kato, T.: Perturbation Theory for Linear Operators, Springer-Verlag, Berlin, 1980.Google Scholar
  15. 15.
    Lafon, F. and Oberguggenberger, M.: Generalized solutions to symmetric hyperbolic systems with discontinuous coefficients: The multidimensional case, J. Math. Anal. Appl. 160 (1991), 93-106.Google Scholar
  16. 16.
    Marsan and Bean: Multiscaling nature of sonic velocities and lithology in the upper crystalline crust: Evidence from the KTB main borehole, Geophys. Res. Let. 26 (1999), 275-278.Google Scholar
  17. 17.
    Nedeljkov, M., Pilipovič, S. and Scarpalézos, D.: The Linear Theory of Colombeau Generalized Functions, Pitman Res. Notes Math. 385, Longman Scientific & Technical, 1998.Google Scholar
  18. 18.
    Oberguggenberger, M.: The transmission problem from linear acoustics via semigroup theory, Unpublished manuscript.Google Scholar
  19. 19.
    Oberguggenberger, M.: Hyperbolic systems with discontinuous coefficients: examples, In: B. Stankovič, E. Pap, S. Pilipovič and V. S. Vladimirov (eds), Generalized Functions, Convergence Structures, and Their Applications, New York, 1988, pp. 257-266.Google Scholar
  20. 20.
    Oberguggenberger, M.: Hyperbolic systems with discontinuous coefficients: generalized solutions and a transmission problem in acoustics, J. Math. Anal. Appl. 142 (1989), 452-467.Google Scholar
  21. 21.
    Oberguggenberger, M.: Multiplication of Distributions and Applications to Partial Differential Equations, Pitman Res. Notes Math. 259, Longman Scientific & Technical, 1992.Google Scholar
  22. 22.
    Oberguggenberger, M.: Nonlinear theories of generalized functions, In: S. Albeverio, W. A. J. Luxemburg and M. P. H. Wolff (eds), Advances in Analysis, Probability, and Mathematical Physics-Contributions from Nonstandard Analysis, Dordrecht, 1994, pp. 56-74.Google Scholar
  23. 23.
    Oberguggenberger, M.: Private communication, 2000.Google Scholar
  24. 24.
    Oberguggenberger, M. and Kunzinger, M.: Characterization of Colombeau generalized functions by their point values, Math. Nachr. 203 (1999), 147-157.Google Scholar
  25. 25.
    Poupaud, F. and Rascle, M.: Measure solutions to the linear multi-dimensional transport equation with non-smooth coefficients, Comm. Partial Differential Equations 22 (1997), 337-358.Google Scholar
  26. 26.
    Schwartz, L.: Sur l'impossibilité de la multiplication des distributions, C.R. Acad. Sci. Paris 239 (1954), 847-848.Google Scholar
  27. 27.
    Treves, F.: Introduction to Pseudodifferential and Fourier Integral Operators, Vol. 1, Plenum Press, New York, 1980.Google Scholar

Copyright information

© Kluwer Academic Publishers 2001

Authors and Affiliations

  • G. Hörmann
    • 1
  • Maarten V. de Hoop
    • 1
  1. 1.Center for Wave PhenomenaColorado School of MinesGoldenUSA

Personalised recommendations